High Wind, Eastern Norfolk
- When
- December 20, 3:51 PM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 62 kt (71 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Blue Hill Observatory
A wind gust to 71 mph was measured at the Blue Hill Observatory in Milton. No damage was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A wind gust to 71 mph was measured at the Blue Hill Observatory in Milton. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 20, 3:25 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 325 PM EST FRI DEC 20 2002 AREAS OF RN/+RN MOVG ACRS CWA ATTM. WTH WNDS AT 50-60 KTS AT 1-2KFT...SOME HIER GUSTS STARTING TO MAKE IT TO SFC. KMQE REPORTED 53 KT GUST LAST HR WTH 37 KTS AT KTAN AND 34 KTS AT K0WD. SOME TEMPS STILL IN UPR 30S OVR SRN NH WHERE WNDS NEVER MIXED DOWN... MNLY IN VLYS...BUT XPCT TEMPS TO MOV UP A BIT BEFORE FALLING BACK TNGT AS FNT PASSES THRU. ALREADY SET RECORD HIGH AT KPVD /61/. MSAS SFC MAP AND ISALLOBARIC MAPS SHOW CFNT MOVG INTO WRN NEW ENG ATTM. WNDS HV SHIFTED AT KALB-BGM TO W-NW AS HIGH RDG BLDS INTO CNTRL NY STATE. .SHORT TERM (TNGT AND SAT)... ETA/AVN CLOSE IN SHORT TERM...SO LEANED TWD ETA AS SEEMS TO HV HANDLED DVLPMNT OF FNTL WAVE MOVG THRU WRN MA ATTM WELL...THO HAS VERIFIED A BIT FURTHER N THAN PROGGED. IN ANY EVENT...XPCT FNT TO CONT ACRS CWA THIS AFTN/EVE...PUSHING OFF CST BY 06Z. WL HANG ON TO LKLY POPS FOR E CST/CCOD AND THE ISS...WHILE GOING CHC RN ELSEWHERE ERLY. WL END PCPN FOR ALL AREAS BY 06Z. HIGH PRES WILL BLD ACRS AND S OF RGN TNGT/SAT AS SFC AND UPR LOW TAKES UP RESIDENCE OVR ERN CANADA. CWA RMNS IN DRY W FLOW...BUT SOME MOIST DOES ROTATE ARND LOW TO BRNG SOME CLDS ACRS RGN. BEST CHC FOR THAT WL BE ACRS SRN NH/N CNTRL MA. PLAN ON GOING WTH A DRY FCST THRU SAT. WL ALSO HV SOME WND TO CONTEND WTH. WL KEEP BRISK CAT GOING ALNG THE CST ON SAT. PLAN ON PUTTING UP SCA FOR BOS HRBR FOR TNGTS PD AS WNDS PICK UP TO CRITERIA. CLOSE RIGHT NOW...BUT XPCT TO DROP BACK AS FNT PASSES... THEN PICK UP AGAIN. WL ALSO KEEP RMNDR OF WATERS UNDER SCA AS WELL. .LONG TERM (SAT NGT THRU NXT FRI)... SFC TROF PROGGED THRU FA SUN NGT. XSXNS SHOW PLENTY OF MID/HI LVL MOISTR WITH THIS FEATURE...BUT LL MOISTR LACKING SO WL ONLY CARRY SCTD FLRYS ACRS NW ZNS AS DOWNSLOPING ERODES LL CLDS FARTHER E. W-NW FLO REGIME DOMINATES MON AND TUE AS SFC HI BLDS TO NEW ENG. MAIN FCST CONCERN IS SRN STREAM SYS FOR CHRISTMAS DAY INTO THU. AS OUR MIDSHIFT SO ELOQUENTLY STATED...NEVER GIVE UP ON A GOOD SRN STREAM WAVE BEING ENHANCED BY ENSO. EACH SYS COMING THRU GULF STATES SINCE OCT HAS BEEN ENHANCED/ENERGIZED AND HAS BROUGHT FA NOTEWORTHY PCPN (MORE RECENTLY SNOW/ICE). 12Z GFS TAKES SFC LO FM S LONG ISL 00Z/THU TO NEAR CHH 06Z/THU AND INTO GULF ME BYD THAT. THIS IS CLOSER TO COASTLINE THAN TDAS MED RANGE ENSEMBLES WITH MEAN SFC LO TRACK OVR 40/70 BENCHMARK. INTERESTING TO NOTE OP GFS HAS TRENDED FARTHER N PAST 3 RUNS HWVR. CONCERN FOR PTYPE IS LACK OF STG SFC HI TO N WHICH WL MAKE IT TUFF TO KEEP LL COLD LOCKED IN. USING CONSENSUS TRACK WITH 12Z GFS AND 00Z ENSEMBLES WL GO SLGTLY COLDER...WITH TRACK FM S LONG ISL TO ACK... BRINGING RA/SN MIX AS FAR INLAND AS LWM-ORH-BDL. GRIDS WL HAVE ALL SNOW NW OF THIS LINE AND BRING AT LEAST BRIEF CHG TO RAIN AS FAR N AS PVD-TAN-PYM...THO XPCT SNW AT THE START EVEN DOWN ON S COAST. WORDED FCSTS WL PRBLY JUST HAVE RA/SN. DECIDED TO BUMP UP POPS TO LKLY CHRISTMAS DAY IN VIEW OF MDL TRENDS AND ENSEMBLES AND WL KEEP CHC GOING INTO THU ON BACK END AS CAA PRBLY CAUSES CHG TO SNW BEFORE PCPN TAPERS OFF. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA ALL WATERS. BOX FORECAST TEAM: NEAR TERM...CARBONE SHORT TERM...VALLIER-TALBOT LONG TERM...DELLICARPINI
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 545 AM EST FRI DEC 20 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. IT WILL BE PRECEDED BY LOCALLY HEAVY RAINFALL OF AROUND 1 INCH AND A CHANCE OF SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL LIKELY PRODUCE PONDING OF WATER IN POOR DRAINAGE AREAS. THE ONLY RIVER OR SMALL STREAM FLOOD CONCERN WOULD BE OVER THE CHARLES AND LOWER MERRIMACK RIVER VALLEYS WHERE 1.8 TO 2.2 INCHES OF RAIN WOULD BE REQUIRED TO PRODUCE MINOR FLOODING ON THE CHARLES...ASSABET AND SUDBURY RIVERS. AT THIS TIME...LOCALIZED RAINFALL OF 1 TO 1.5 INCHES APPEARS POSSIBLE. ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN... STRONG GUSTY WEST WINDS ARE EXPECTED SATURDAY AND THERE IS A LOW RISK THAT WIND GUSTS COULD APPROACH WIND ADVISORY CRITERIA PRIMARILY IN COASTAL LOCATIONS. NO HAZARDOUS WEATHER IS EXPECTED IN THE SUNDAY THROUGH TUESDAY TIME FRAME AS GENERALLY COLD BUT DRY WEATHER PREVAILS. THERE STILL EXISTS THE POTENTIAL FOR A RATHER WIDESPREAD WINTRY PRECIPITATION EVENT ON CHRISTMAS DAY...INTO EARLY THURSDAY WHICH COULD HAVE A SIGNIFICANT IMPACT ON TRAVEL ACROSS THE REGION. CONFIDENCE REMAINS LOW AT THIS TIME GIVEN THE VARIABILITY IN THE STORM TRACK FORECASTS FOR THIS SYSTEM OVER THE PAST 2 DAYS. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . VALLEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
311 PM EST FRI DEC 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM (MQE)BLUE HILL OBSRV MA 61 MPH NON TSTM WIND GUST
12/20/02 NORFOLK REPORTED BY OFFICIAL
OBSERVATION
GAFCTZ004-MAZ005>007-012>024-RIZ001>007-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 340 PM EST FRI DEC 20 2002 ...A BAND OF HEAVIER SHOWERS BRINGING STRONG WINDS TO NORTHEAST CONNECTICUT...RHODE ISLAND AND EASTERN MASSACHUSETTS... ... A LINE OF HEAVIER SHOWERS EXTENDED FROM JUST SOUTH OH WORCESTER THROUGH CENTRAL WINDHAM COUNTY IN CONNECTICUT TO OLD LYME ALONG THE CONNECTICUT COAST AT 330 PM. THIS LINE OF HEAVY RAIN SHOWERS WAS MOVING TO THE EAST AT AROUND 25 MPH WITH INDIVIDUAL SHOWERS MOVING NORTHEAST AT AROUND 45 MPH. THIS BAND OF SHOWERS WILL BRING BRIEF WIND GUSTS UP TO 55 MPH WHICH MAY DOWN SMALL BRANCHES. THE STRONGEST WINDS WILL REACH THE GREATER PROVIDENCE AREA AROUND 4 PM AND THE GREATER BOSTON AREA BETWEEN 430 PM AND 5 PM. THE LINE OF HEAVY SHOWERS AND STRONG WINDS SHOULD APPROACH CAPE COD AND THE ISLANDS AROUND 6 PM. THE HEAVY DOWNPOURS AND GUSTY WINDS WILL MAKE THE EVENING COMMUTE DIFFICULT. MOTORISTS SHOULD USE EXTRA CAUTION WHILE OUT THIS AFTERNOON AND EARLY THIS EVENING. AED
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Blue Hill Observatory
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324495.